Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
February 21, 2000

Behavior, Daily Care

Question from Montana, USA:

My 15 year old foster daughter has had diabetes for 4 years. The last couple of days we can't get her sugar level up. She has had orange juice, glucagon tablets, pop, donuts, hard candy, tons of stuff and the highest it has been is 160; the lowest 34. She had a seizure several days ago. But she had not had any insulin since two days earlier. We have to feed her every half an hour -- pop, candy and the highest it's been is 80. Help -- I don't understand. Her doctor says they can hospitalize her in several days, but he has no idea. He said nothing should cause it and he has never seen this before.

Answer:

Your daughter’s doctor might not have seen this, and it is very reassuring that he admits his uncertainty. But this is a medical emergency, and the situation should be handled with backup from experts. It would be best that this teenager be seen immediately by a diabetes team that includes a psychologist or other counselor used to working with teenagers with chronic disease.

Although it might not be the reason in this particular case, similar stories have occurred previously, especially in cases of troubled teens who are taking insulin surreptitiously as a cry for help.

WWQ